Alert archive / Arkansas / Tornado Warnings in 2018

Tornado Warning 3, NWS Little Rock, AR

February 24, 2018Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this tornado warning at Feb 24, 2018, 10:48 AM CST for Polk County, Scott County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 10:48 AM CST (16:48 UTC)
Expired
Feb 24, 2018, 11:15 AM CST
In force
27 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 73 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 4.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

839 
WFUS54 KLZK 241648
TORLZK
ARC113-127-241715-
/O.NEW.KLZK.TO.W.0003.180224T1648Z-180224T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
1048 AM CST SAT FEB 24 2018

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Southwestern Scott County in western Arkansas...
  Northern Polk County in western Arkansas...

* Until 1115 AM CST
    
* At 1047 AM CST, a severe thunderstorm capable of producing a
  tornado was located over Mountain Fork, or 11 miles west of Mena,
  moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Mena...                           Waldron...
  Queen Wilhelmina State Park...    Mountain Fork...
  Polk County Fairgrounds...        Acorn...
  Rocky...                          Camp Pioneer...
  Y City...                         Rich Mountain...
  Needmore...                       Potter...
  Boles...                          Eagleton...
  Shady Grove...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3469 9446 3491 9407 3469 9387 3469 9388
      3467 9388 3466 9391 3467 9393 3466 9393
      3449 9444 3452 9446
TIME...MOT...LOC 1647Z 233DEG 43KT 3461 9443 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Brown
2 follow-up statements
111 
WWUS54 KLZK 241700
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
1100 AM CST SAT FEB 24 2018

ARC113-127-241715-
/O.CON.KLZK.TO.W.0003.000000T0000Z-180224T1715Z/
Scott AR-Polk AR-
1100 AM CST SAT FEB 24 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 AM CST FOR
SOUTHWESTERN SCOTT AND NORTHEASTERN POLK COUNTIES...
    
At 1059 AM CST, a severe thunderstorm capable of producing a tornado
was located near Queen Wilhelmina State Park, or 8 miles north of
Mena, moving northeast at 50 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Waldron...                        Acorn...
Y City...                         Rich Mountain...
Needmore...                       Boles...
Eagleton...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3475 9435 3491 9407 3469 9387 3469 9388
      3467 9388 3466 9391 3467 9393 3466 9393
      3464 9431 3467 9434
TIME...MOT...LOC 1659Z 233DEG 43KT 3470 9428 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Brown
590 
WWUS54 KLZK 241712
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
1112 AM CST SAT FEB 24 2018

ARC113-127-241722-
/O.EXP.KLZK.TO.W.0003.000000T0000Z-180224T1715Z/
Scott AR-Polk AR-
1112 AM CST SAT FEB 24 2018

...THE TORNADO WARNING FOR SOUTHWESTERN SCOTT AND NORTHEASTERN POLK
COUNTIES WILL EXPIRE AT 1115 AM CST...
                
The storm which prompted the warning has weakened, and no longer
appears capable of producing a tornado. Therefore, the warning will
be allowed to expire.  However small hail is still possible with this
thunderstorm.

A tornado watch remains in effect until 600 PM CST for western
Arkansas.

LAT...LON 3475 9435 3491 9407 3469 9387 3469 9388
      3467 9388 3466 9391 3467 9393 3466 9393
      3464 9431 3467 9434
TIME...MOT...LOC 1712Z 233DEG 43KT 3478 9415 

$$

Brown

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Feb 24, 6:10 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 24, 6:10 AM CST, 4 hours 38 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Little Rock AR
610 AM CST Sat Feb 24 2018

.AVIATION...
Areas of low clouds/some fog will be noted this morning across
much of Arkansas, with widespread MVFR/IFR conditions. As
the day progresses, fog will dissipate and south/southwest
winds will increase. Showers/thunderstorms will also become
numerous, with strong/damaging wind gusts possible over the
southeast half of the state this afternoon/early evening.

Precipitation will wind down tonight from the west, and clouds will
dissipate. VFR conditions will return to most areas. Showers may
linger overnight in the southeast.

Winds will be south/southwest at 10 to 20 mph today, with some gusts
over 30 mph. Winds will shift to the west/northwest late this
afternoon and tonight. Gusty conditions will continue this evening,
with winds gradually decreasing overnight. (46)
&&

.SHORT TERM...Today Through Sunday Night
The focus lately has been on heavy/excessive rain and flooding
across Arkansas. This is still a concern in the near term, but
so is severe weather.

A potent storm system will track from the Texas panhandle this
morning into eastern Missouri by this evening. The system will
drag a cold front into the region, with widespread
showers/thunderstorms ahead of the front.

As the system tracks through the southern Plains, a warm front
over southern sections of the state will slowly lift to the north.
There is plenty of low clouds/fog/drizzle north of the front
early this morning, and this will continue for a few hours. This
boundary will make it into northern sections of the state by this
afternoon. The heaviest rain will be along/north of the front,
with severe storms farther south.

For now, have locally more than two inches of rain in the forecast
from Mena to Morrilton and Batesville. Just north and south of
this band, have one to two inch amounts, with half inch to inch
totals in the southeast.

Severe storms will mainly affect the southeast half of Arkansas
this afternoon. Most unstable CAPE values are in the 1500 to 2000
J/kg range, with 0-1km helicity values over 300 m2/s2. There will
likely be a line of storms, and it will move quickly. Would be
worried about discreet cells/supercells ahead of the line, and
rotation in cells along the line. In brief, the main concerns
are strong/damaging winds and isolated tornadoes.

Precipitation will mostly come to an end and the sky will clear
tonight as the front slides to the east. There will be lingering
chances of showers in the southeast, and this will continue into
Sunday. The period will finish with dry conditions Sunday night.

As far as temperatures, readings will climb well above average
today. Readings will be closer to seasonal by Sunday/Sunday night,
but still above average.
&&

.LONG TERM...Monday Through Friday
High pressure will be in place at the surface across the region at
the start of the long term portion of the forecast and will continue
to remain nearby through Tuesday as it begins to shift east. Zonal
flow aloft will begin to transition more out of the southwest by
Tuesday as a trough is set to dive south of the four corners region
and approach Arkansas from the west.

Moisture will begin to return to the state and temperatures will
warm as well. A warm front moving north over the state will signal
the major change at the surface on Wednesday, before a developing
low pressure system and trailing cold front look to move nearby and
through the area Thursday. Rain and thunderstorms are likely ahead
of this front, with severe weather a possibility.

Behind this front, cooler but near normal temperatures will appear
in the forecast along with drier conditions for the time being.
There is still some uncertainty with regards to location and timing
of the primary shortwave aloft and surface features as well.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     69  41  60  38 / 100  80   0  10
Camden AR         76  46  64  42 /  90  80  20  10
Harrison AR       64  35  60  36 / 100  30   0   0
Hot Springs AR    71  43  61  40 / 100  50  10  10
Little Rock   AR  73  44  61  40 / 100  80  10  10
Monticello AR     78  50  62  43 /  70  90  20  20
Mount Ida AR      71  39  62  39 / 100  30  10  10
Mountain Home AR  65  36  61  36 / 100  40   0   0
Newport AR        71  43  59  39 / 100  80   0  10
Pine Bluff AR     76  46  60  42 /  80  90  10  10
Russellville AR   69  37  61  38 / 100  30   0   0
Searcy AR         72  43  60  39 / 100  80  10  10
Stuttgart AR      74  45  60  42 /  80  90  10  10
&&

.LZK Watches/Warnings/Advisories...
Flood Watch through this evening FOR Arkansas-Baxter-Boone-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard-
Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-Monroe-
Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-
Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.

&&

Short Term...46 / Long Term...67
Hazardous weather outlook, Feb 24, 6:00 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Little Rock AR
600 AM CST Sat Feb 24 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
600 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of low clouds and fog will be noted across much of Arkansas
this morning. As the day progresses, fog will dissipate, and showers
and thunderstorms will become widespread.

Rain will be heavy at times, especially in northern and central
sections of the state. Rainfall totals from one to two inches will
be common, with locally higher amounts. In the southeast, half inch
to inch amounts are in the forecast.

Given recent heavy to excessive rain, any additional precipitation
will aggravate high water issues that already exist across much of
the area.

Across the southeast half of Arkansas, there is a potential of
severe weather this afternoon and early this evening. A fast moving
line of storms is expected, with strong to damaging winds possible.
Some storms may show signs of rotation, and this could lead to
isolated tornadoes.

Gusty south to southwest winds are expected in the southern
and eastern counties through this evening. Wind speeds will
average 15 to 25 mph, and gusts could exceed 30 mph in places.
Caution is advised on areas lakes.

Most precipitation will end tonight, with drier air building into
the region. Showers may linger in the southeast overnight.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Additional heavy rainfall will be possible by the middle of next
week as showers and thunderstorms return to the forecast. Severe
weather may also become a concern as well. However, details
regarding the heavy rainfall and severe weather threat remain
uncertain this far out. Even so...river flooding will likely be
continuing from the current heavy rain event.

.Spotter Information Statement...

Spotter activation will be needed today in anticipation of severe
weather expected across the area this afternoon through the evening
hours.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/67

In the hours before

Special weather statement, Feb 24, 10:44 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1044 AM CST SAT FEB 24 2018

ARZ037-040-241730-
Polk AR-Scott AR-
1044 AM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT AND NORTHERN POLK
COUNTIES UNTIL 1130 AM CST...

At 1044 AM CST, Doppler radar was tracking a strong thunderstorm near
Mountain Fork, or 15 miles west of Mena, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mena...                           Waldron...
Beauchamp...                      Mountain Fork...
Polk County Fairgrounds...        Mena Intermountain Airport...
Queen Wilhelmina State Park...    Acorn...
Black Fork...                     Winfield...
Ink...                            Potter...
Boles...                          Dallas...
Shady Grove...                    Rocky...
Black Fork Mountain Wilderness... Hon...
Camp Pioneer...                   Y City...

LAT...LON 3480 9445 3503 9405 3502 9398 3467 9388
      3467 9393 3460 9393 3448 9446
TIME...MOT...LOC 1644Z 233DEG 43KT 3459 9450

Brown

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 10:06 AM CSTDense Fog AdvisoryLZKBaxter, Cleburne, Conway, Faulkner, Fulton, Independence and 6 more3 hr
Feb 24, 10:27 AM CSTAreal Flood WarningLZKFaulkner24 hr
Feb 24, 10:44 AM CSTSpecial Weather StatementLZKScott46 min
Feb 24, 12:38 PM CSTSevere Thunderstorm WarningLZKLogan, Polk, Scott52 min
Feb 24, 12:56 PM CSTSevere Thunderstorm WarningLZKPolk34 min
Feb 24, 1:00 PM CSTSpecial Weather StatementLZKJohnson45 min
Feb 24, 1:13 PM CSTTornado WarningLZKLogan, Yell8 min
Feb 24, 1:24 PM CSTSevere Thunderstorm WarningLZKLogan, Pope, Scott, Yell51 min
Feb 24, 1:32 PM CSTSevere Thunderstorm WarningLZKMontgomery, Pike, Polk, Scott, Yell43 min
Feb 24, 1:40 PM CSTSpecial Weather StatementLZKPope, Searcy50 min
Feb 24, 2:06 PM CSTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring, Montgomery, Perry, Pike and 2 more39 min
Feb 24, 2:10 PM CSTSevere Thunderstorm WarningLZKConway, Perry, Pope, Van Buren, Yell50 min
Feb 24, 2:16 PM CSTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Marion, Searcy, Stone44 min
Feb 24, 2:37 PM CSTSevere Thunderstorm WarningLZKBaxter, Fulton38 min
Feb 24, 2:42 PM CSTSevere Thunderstorm WarningLZKClark, Dallas, Faulkner, Garland, Grant, Hot Spring and 6 more48 min
Feb 24, 2:56 PM CSTSevere Thunderstorm WarningLZKBaxter, Fulton, Independence, Izard, Sharp, Stone and 1 more49 min
Feb 24, 2:58 PM CSTSevere Thunderstorm WarningLZKConway, Faulkner, Perry, Van Buren47 min
Feb 24, 3:04 PM CSTFlash Flood WarningLZKFaulkner, Garland, Grant, Hot Spring, Jefferson, Lonoke and 5 more5 hr
Feb 24, 3:10 PM CSTFlash Flood WarningLZKCleburne, Conway, Faulkner, Perry, Pope, Saline and 5 more5 hr
Feb 24, 3:22 PM CSTTornado WarningLZKCleburne, Independence, Izard, Stone, Van Buren23 min
Feb 24, 3:25 PM CSTSevere Thunderstorm WarningLZKFaulkner, Garland, Grant, Lonoke, Perry, Pulaski and 2 more50 min
Feb 24, 3:26 PM CSTFlash Flood WarningLZKClark, Cleveland, Dallas, Garland, Grant, Hot Spring and 1 more5 hr
Feb 24, 3:33 PM CSTSevere Thunderstorm WarningLZKClark, Dallas, Grant, Hot Spring42 min
Feb 24, 3:37 PM CSTFlash Flood WarningLZKBaxter, Boone, Fulton, Independence, Izard, Jackson and 5 more4 hr
Feb 24, 3:42 PM CSTFlash Flood WarningLZKIndependence, Jackson, Monroe, Prairie, White, Woodruff5 hr
Feb 24, 3:43 PM CSTSevere Thunderstorm WarningLZKCleburne, Faulkner, White47 min
Feb 24, 4:01 PM CSTFlash Flood WarningLZKCalhoun, Dallas, Ouachita6 hr
Feb 24, 4:07 PM CSTFlash Flood WarningLZKArkansas, Bradley, Calhoun, Cleveland, Dallas, Drew and 6 more6 hr
Feb 24, 4:14 PM CSTSevere Thunderstorm WarningLZKLonoke, Prairie, Pulaski46 min
Feb 24, 4:14 PM CSTSevere Thunderstorm WarningLZKCleburne, Independence, Jackson, Sharp, Stone, White and 1 more46 min
Feb 24, 4:44 PM CSTFlash Flood WarningLZKArkansas, Desha, Drew, Jefferson, Lincoln, Monroe6 hr
Feb 24, 4:54 PM CSTSpecial Weather StatementLZKWoodruff36 min
Feb 24, 4:59 PM CSTSevere Thunderstorm WarningLZKMonroe, Prairie, Woodruff31 min
Feb 24, 5:02 PM CSTSpecial Weather StatementLZKJackson13 min
Feb 24, 5:06 PM CSTSpecial Weather StatementLZKArkansas, Jefferson, Monroe39 min
Feb 24, 5:42 PM CSTSpecial Weather StatementLZKArkansas, Monroe48 min
Feb 24, 5:52 PM CSTSevere Thunderstorm WarningLZKArkansas, Monroe, Prairie38 min

Nearby

Tornado Warnings in Arkansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.